Alert archive / Montana / Flood Watches in 2020

Flood Watch 2, NWS Missoula, MT

June 27, 2020Clearwater County, Idaho County, Idaho; 10 counties in Montana

NWS Missoula, MT issued this flood watch at Jun 27, 2020, 12:50 PM PDT for Clearwater County, Idaho County, Idaho; 10 counties in Montana. It took effect at Jun 29, 2020, 11:00 AM PDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2020, 12:50 PM PDT (19:50 UTC)
In effect from
Jun 29, 2020, 11:00 AM PDT
Expired
Jun 30, 2020, 8:59 PM PDT
In force
34 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Clearwater County, ID, Idaho County, ID, Deer Lodge County, MT, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 29 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

569 
WGUS65 KMSO 271950
FFAMSO

Flood Watch
National Weather Service Missoula MT
1250 PM PDT Sat Jun 27 2020

IDZ005>008-MTZ002>007-043-292000-
/O.NEW.KMSO.FA.A.0002.200629T1800Z-200701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
West Glacier Region-Flathead/Mission Valleys-Lower Clark Fork Region-
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
1250 PM PDT Sat Jun 27 2020

...FLOOD WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE TUESDAY 
NIGHT...

The National Weather Service in Missoula has issued a

* Flood Watch for portions of Idaho and Montana, including the 
  following areas, in Idaho, Lower Hells Canyon/Salmon River Region, 
  Northern Clearwater Mountains, Orofino/Grangeville Region and 
  Southern Clearwater Mountains. In Montana, Bitterroot/Sapphire 
  Mountains, Butte/Blackfoot Region, Flathead/Mission Valleys, Lower 
  Clark Fork Region, Missoula/Bitterroot Valleys, Potomac/Seeley 
  Lake Region and West Glacier Region.

* From Monday afternoon through late Tuesday night

* An extended period of light to moderate rain will cause small 
  streams to swell. Heavy rain on Monday may cause some streams and 
  urban areas to flood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$
3 follow-up statements
408 
WGUS65 KMSO 291834
FFAMSO

Flood Watch
National Weather Service Missoula MT
1134 AM PDT Mon Jun 29 2020

IDZ005>008-MTZ002>007-043-011200-
/O.CON.KMSO.FA.A.0002.000000T0000Z-200701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
West Glacier Region-Flathead/Mission Valleys-Lower Clark Fork Region-
Missoula/Bitterroot Valleys-Bitterroot/Sapphire Mountains-
Butte/Blackfoot Region-Potomac/Seeley Lake Region-
1134 AM PDT Mon Jun 29 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT...

The Flood Watch continues for

* Portions of Idaho and Montana, including the following areas, in 
  Idaho, Lower Hells Canyon/Salmon River Region, Northern Clearwater 
  Mountains, Orofino/Grangeville Region and Southern Clearwater 
  Mountains. In Montana, Bitterroot/Sapphire Mountains, 
  Butte/Blackfoot Region, Flathead/Mission Valleys, Lower Clark Fork 
  Region, Missoula/Bitterroot Valleys, Potomac/Seeley Lake Region 
  and West Glacier Region.

* Through late Tuesday night

* Small streams in the watch area will be running high and fast into 
  the middle of this week due to heavy rainfall across the area. The 
  threat of sudden flooding near creeks and over roads due to debris 
  blocking culverts is increasing. Rock and mudslide potential in 
  the canyons of north central Idaho and steeper terrain in west 
  central Montana is also high.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$
103 
WGUS65 KMSO 301945
FFAMSO

Flood Watch
National Weather Service Missoula MT
1245 PM PDT Tue Jun 30 2020

IDZ005>008-MTZ004>007-043-302045-
/O.CAN.KMSO.FA.A.0002.000000T0000Z-200701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Clearwater Mountains-Southern Clearwater Mountains-
Orofino/Grangeville Region-Lower Hells Canyon/Salmon River Region-
Lower Clark Fork Region-Missoula/Bitterroot Valleys-
Bitterroot/Sapphire Mountains-Butte/Blackfoot Region-Potomac/Seeley
Lake Region-
1245 PM PDT Tue Jun 30 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of Idaho and west central Montana, 
including the following areas, in Idaho, Lower Hells Canyon/Salmon 
River Region, Northern Clearwater Mountains, Orofino/Grangeville 
Region and Southern Clearwater Mountains. In west central Montana, 
Bitterroot/Sapphire Mountains, Butte/Blackfoot Region, Lower Clark 
Fork Region, Missoula/Bitterroot Valleys and Potomac/Seeley Lake 
Region has been cancelled.

The Flood Watch is cancelled.

$$

MTZ002-003-011200-
/O.CON.KMSO.FA.A.0002.000000T0000Z-200701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Glacier Region-Flathead/Mission Valleys-
1245 PM PDT Tue Jun 30 2020

...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flood Watch continues for

* A portion of northwest Montana, including the following areas, 
  Flathead/Mission Valleys and West Glacier Region.

* Through late tonight

* Slow moving showers and thunderstorms will bring the potential for 
  heavy rain, which may cause creeks to overflow their banks. Rock 
  and mudslides are possible in steeper terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

&&

$$

jk
495 
WGUS65 KMSO 010359
FFAMSO

Flood Watch
National Weather Service Missoula MT
959 PM MDT Tue Jun 30 2020

MTZ002-003-010500-
/O.CAN.KMSO.FA.A.0002.000000T0000Z-200701T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
West Glacier Region-Flathead/Mission Valleys-
959 PM MDT Tue Jun 30 2020

...FLOOD WATCH IS CANCELLED...

The Flood Watch for a portion of northwest Montana, including the 
following areas, Flathead/Mission Valleys and West Glacier Region 
has been cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat.

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Jun 27, 3:36 AM PDT, 9 hours 14 minutes earlier.

Area forecast discussion, Jun 27, 3:36 AM PDT, 9 hours 14 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
436 AM MDT Sat Jun 27 2020

.DISCUSSION...

Southwest flow will intensify over the Northern Rockies today,
creating gusty surface winds, showers, and thunderstorms. Some of
the thunderstorms that develop across Lemhi County and southwest
Montana today will be capable of producing strong wind gusts and
hail, as well as heavy rain and frequent cloud-to-ground
lightning. Even in the absence of rain showers, wind gusts to 30
mph will be common across the region. Also, temperatures this
afternoon will be noticeably cooler than recent days.

Sunday through Monday, a broad low pressure circulation is
anticipated to move over the Northern Rockies from the northwest.
This low pressure circulation is projected to coincide with a very
moist airmass, with significant rainfall potential throughout the
region. Rainfall expectations continue to trend upward, with some
high elevations forecast to receive more than 2 inches rainfall.
Even valley locations (outside of far northwest Montana) are
projected to receive more than 1 inch rain accumulation during
this time. The relatively cold air associated with the low
pressure will also drive snow levels down to 8000 feet, with
mountain peaks experiencing significant snow accumulations. Even
aside from the presence of snow, cold rain will be a hypothermia
threat for those traveling in the backcountry late this weekend
through early next week.

Tuesday, the low pressure circulation is expected wobble around
the Northern Rockies before ejecting straight east over the
Continental Divide. Further rain accumulations will be much less
than Sunday-Monday period. However, area streams and rivers are
anticipated to begin rising fairly rapidly in response to the
previous precipitation. There is some evidence that the Clark Fork
River will have the most significant response among mainstem
rivers, with minor flooding possible by midweek.

Southwest flow aloft quickly returns to the Northern Rockies
on Wednesday, with a resumption of thunderstorm activity each
afternoon and evening through Friday. Relatively cool daytime
temperatures are expected to persist throughout next week.

Some extended range global models suggest that yet another closed
low pressure circulation could descend on the Northern Rockies
sometime near Independence Day. Other models depict a trough of
low pressure parking along the Pacific Northwest coast and
maintaining southwesterly flow (favorable for thunderstorms) over
the Northern Rockies beyond the 6-10 day period. Either way, the
pattern will remain active.

&&

.AVIATION...Clouds and precipitation, along with terrain
obscurations, will increase across the Northern Rockies air space
during the next 24 hours. 27/1800Z to 28/0200Z, surface winds
will gust over 30 knots at times, particularly near the
Continental Divide. Additionally, thunderstorms will be present
mainly from 27/2000Z through 28/0300Z. KBTM and KSMN have a
reasonable chance of a thunderstorm passing within 10 miles of
the airfield during this time. Ceilings will continue to lower
after 28/0300Z, with widespread rainfall present by Sunday
morning.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Flood Watches in Montana, 2020Flood Watches in Idaho, 2020Every flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.